Black Balloon Day: Free overdose reversal drug by mail could 'literally save a life'
Vicki Rhodes will again place black balloons around the squares of Greencastle, Hagerstown and Mercersburg on March 6 in memory of her daughter, Teri, and others who have lost their lives to addiction.
This year, she is giving other parents a "chance your child might make it" by spreading the word about how to receive the opioid overdose reversal drug naloxone free in the mail.
Having naloxone, commonly known by the brand name Narcan, on hand is like having a fire extinguisher in you kitchen or automated external defibrillator (AED) in a public place, according to Alfred DiRosa, naloxone project mailing coordinator for Prevention Point Pittsburgh, which is affiliated with NEXT Distro.
He said they all are "emergency measures that save lives in worst-case scenarios."
Rhodes connected with DiRosa and his organization after she saw a story in an online support group about a dose of naloxone saving someone's life and wanted more information about where it came from.
NEXT (Needle EXchange Technology) Distro is "an online and mail-based harm reduction platform designed to reduce opioid overdose death, prevent injection-related disease transmission and improve the lives of people who use drugs," according to its website.
The not-for-profit's motto is "Stay alive. Stay safe."
Black Balloon Day
Black Balloon Day is observed nationally and internationally every year on March 6. It started in 2015, nine months before Teri Rhodes died of an overdose in Washington County Hospital on Dec. 11, 2015, one day after her 41st birthday.
The 1995 graduate of Greencastle-Antrim was bipolar and struggled with addiction for about four and a half years before her death.
"I don't know which came first, bipolar or drugs," Vicki Rhodes said, explaining her daughter was in rehab and halfway houses a number of times. Her addiction started with Oxycodone and, when she couldn't get that she switched to heroin and eventually died of a fentanyl overdose.
Vicki Rhodes began putting black balloons on the squares in Greencastle and Mercersburg in 2018 and added Hagerstown a year later. The family lived in Greencastle for many years; she and her husband, Carrol, who died in November 2020, moved to the Mercersburg area several years ago; and Teri died in Hagerstown.
"I want people to remember my daughter and not feel inhibited to say, 'Hey, I lost someone to addiction, too. It's not a secret and it's not a stigma," Rhodes said. "People need to talk about it, recognize it. This is something I've latched onto as something I can do ... and I can remember Teri."
Families and friends can request balloons that say "Overdose Awareness" to be displayed in one of the towns or placed outside their homes. Cards bearing the names of those lost hang from the balloons and feature a pen and ink sketch showing a back view of a little girl holding a balloon.
"It resonated loss with me," Rhodes said, noting the sketch was done by Dayton White of Greencastle.
'Literally a life-saver'
Rhodes saves the cards from year to year and has paid for the balloons, helium and other expenses herself. This year, Prevention Point Pittsburgh is helping out with the cost of supplies.
"It was an easy cause to get behind," DiRosa said. "Vicki's event reminds people they are not alone and not helpless ... they can come together in mourning, to organize and find better solutions to get us out of this crisis."
Postcards with information about how to get free naloxone will hang with the balloons, according to Rhodes, who has already placed postcards on bulletin boards at grocery stores, laundromats, police stations, libraries and the John L. Grove Medical Center in Greencastle.
"If you have an addict in your life, just the thought that you have Narcan on hand ... it's literally a life-saver," Rhodes said.
More:Leah's Legacy Operations Center provides bags of hope for women in recovery
More:THE MAYOR'S SPECIAL REPORT
According to the NEXT Distro website, "Naloxone is a medication designed to reverse an opioid overdose. Opioids slow down the activity of the central nervous system. This can cause slowed or stopped breathing which may lead to death. Naloxone displaces the opioids from the opioid receptors in the brain which allows the person who is experiencing an opioid overdose to begin breathing normally."
It is available in a nasal spray or inter-muscular injection for the upper arm, thigh or butt. Online training and a quiz are required before the naloxone is sent out in bubble wrap and a plain mailer.
"It's so simple," according to Rhodes, who explained the three-minute video covers how to recognize an overdose, how to administer naloxone and what to do afterward.
For more information about the local observance of Black Balloon Day, email RememberTeri@gmx.com
For more information about receiving free naloxone, visit nextdistro.org/pennsylvania or nextdistro.org/maryland.